Department of Mathematics
 Search | Help | Login | pdf version | printable version

Math @ Duke



W Garrett Mitchener, VIGRE Postdoc

W Garrett Mitchener

Please note: W has left the Mathematics department at Duke University; some info here might not be up to date.

Contact Info:
Office Location:  224 Physics Bldg
Office Phone:  (919)-660-2877
Email Address: send me a message
Web Page:

Office Hours:

For Spring 2005:
Wednesdays 1:00-2:50
Fridays 10:00-11:00


Applied Math
Research Interests: modeling, dynamical systems, applications in linguists and biology

Current projects: language and evolution, English word order

I am interested in mathematical modeling, particularly to biology and linguistics. For example, my dissertation was about the interaction of game dynamics and learning in a model of language and evolution. Currently, I am working on models of language change, such as the history of the word order in English.

My primary tools are dynamical systems and probability.

Areas of Interest:

dynamical systems
differential equations
Bayesian inference
Markov chains


modeling • biology • linguistics • language • learning • dynamical system • probability

Curriculum Vitae
Recent Publications   (More Publications)

  1. W. G. Mitchener, A Simulation of Language Change in the Presence of Non-Idealized Syntax (June, 2005) (Proceedings of the workshop Psychocomputational Models of Human Language Acquisition, held at the 43rd annual meeting of the Association for Computational Linguistics, June 2005..) [pdf]  [abs]
  2. W. G. Mitchener, A Mathematical Model of the Loss of Verb-Second in Middle English, in Proceedings of the 13th International Conference on English Historical Linguistics (2005)  [abs]
  3. Brian P. Tighe, Joshua E. S. Socolar, David G. Schaeffer, W. G. Mitchener, and Mark Huber, Force distributions in a triangular lattice of rigid bars, Physical Review E (Accepted, 2005)
  4. W.G. Mitchener and Martin A. Nowak, Chaos and Language, Proceedings of the Royal Society: Biological Sciences, vol. 271 no. 1540 (April, 2004), pp. 701--704 [2643]  [abs] [author's comments]
  5. W.G. Mitchener, Bifurcation Analysis of the Fully Symmetric Language Dynamical Equation, Journal of Mathematical Biology, vol. 46 no. 3 (March, 2003), pp. 265--285 [s00285-002-0172-8]  [author's comments]
ph: 919.660.2800
fax: 919.660.2821

Mathematics Department
Duke University, Box 90320
Durham, NC 27708-0320